Tennessee, 2015

Flooding and Hail in Tennessee, May 31, 2015

May 31, 2015 · NWS OHX · 6 events in 5 counties and zones

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on May 27. A few storms produced large hail and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on May 27. A few storms produced large hail and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 11:53 AM CST, 53 minutes earlier.

Area forecast discussion, May 31, 11:53 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT SUN MAY 31 2015

.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION AND RAISED POPS ESPECIALLY
ACROSS LOCATIONS WEST OF INTERSTATE 65.

&&

.AVIATION.../18Z TAFS/
STARTING OFF WITH GENERALLY VFR CONDITIONS HOWEVER -TSRA/-SHRA
WILL INVADE MIDDLE TENNESSEE AND LIKELY IMPACT TAF SITES BETWEEN
19Z THROUGH AT LEAST 03Z...WEST TO EAST. INDIVIDUAL -TSRA COULD
PRODUCE BRIEF IFR/LIFR CONDITIONS REDUCING VISIBILITIES AND
CEILINGS...ALTHOUGH EXACT TIMING IS TOO DIFFICULT TO PINPOINT AT
THIS TIME BUT THE BEST WINDOW OF OPPORTUNITY LOOKS TO BE 19Z-01Z.
ONCE CONVECTION DIES DOWN...VFR/MVFR CEILINGS AND VISIBILITIES WILL
QUICKLY DETERIORATE TO IFR/LIFR CONDITIONS AFTER 06Z AND LIKELY
NOT SIGNIFICANTLY IMPROVE UNTIL CLOSER TO 18Z.

HURLEY

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FORM AHEAD OF A COMPLEX
OF STORMS CURRENTLY SITUATED OVER WEST TENNESSEE. BELIEVE COVERAGE
WILL INCREASE OVER THE NEXT SEVERAL HOURS ACROSS MIDDLE TENNESSEE
AND CONTINUE THROUGH THE EVENING HOURS. AS A RESULT...RAISED POPS
ACROSS LOCATIONS WEST OF INTERSTATE 65. STILL EXPECTING STRONG TO
EVEN SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH THE
MAIN HAZARD BEING DAMAGING WINDS AND HEAVY RAINFALL.

TEMPERATURES STILL LOOK ON TRACK FOR HIGHS IN THE UPPER 70S TO MID
80S THIS AFTERNOON. NO OTHER CHANGES WERE MADE AT THIS TIME.

HURLEY

&&

.PREV DISCUSSION.../ISSUED 212 AM CDT SUN MAY 31 2015/

DISCUSSION...
COLD FRONT EXTENDS FROM LOW IN SOUTHERN INDIANA DOWN ALONG
MISSISSIPPI RIVER INTO NORTHERN LOUISIANA. COLD FRONT WILL CRAWL
EASTWARD TODAY...TONIGHT AND MONDAY. 1030 MBAR SURFACE HIGH CENTERED
JUST NORTH OF GREAT LAKES REGION WITH STRONG RIDGING NORTH TO SOUTH
DOWN THROUGH PLAINS STATES. UPPER TROUGH AXIS EXTENDS FROM SOUTHERN
WISCONSIN DOWN THROUGH MISSOURI INTO EASTERN TEXAS. UPPER TROUGH
WILL WORK EVER SO SLOWLY EASTWARD AND WITH A CLOSED OFF LOW
DEVELOPING OVER MISSISSIPPI MONDAY NIGHT ON GFS/AND OVER TENNESSEE
ON EURO. UPPER LOW CENTER WADDLES AROUND MISSISSIPPI...ALABAMA AND
TENNESSEE DEPENDING ON WHICH MODEL WE CHOOSE...AS WE GO THROUGH THE
WORK WEEK AND INTO THE WEEKEND. ACTUAL UPPER LOW POSITION MAY TURN
OUT TO BE A BLEND OF BOTH GFS AND EURO. SOUTHWESTERN U.S. UPPER
RIDGE KEEPS TRYING TO BUILD THIS WAY BUT EASTERN SIDE OF RIDGE KEEPS
GETTING CARVED OUT BY REPEATEDLY...SOUTHEASTWARD DIVING SHORT WAVES.
FINALLY UPPER RIDGE GIVES UP AND RETREATS WITH UPPER TROUGH
DOMINATING EASTERN U.S. THROUGH THE FIRST 10 DAYS OF JUNE. THIS
MEANS MORE UNSETTLED WEATHER FOR MIDDLE TENNESSEE WITH PERIODS OF
SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. TEMPS WILL
AVERAGE A FEW DEGREES ABOVE THE SEASONAL 30 YEAR NORMALS FOR THIS
TIME OF THE YEAR.

IN THE SHORT TERM...CURRENTLY ONGOING SHOWERS AND STORMS IN EASTERN
ARKANSAS WORKING ACROSS THE MISSISSIPPI RIVER INTO WESTERN
TENNESSEE. A FEW SHOWERS ISOLATED STORM HAVE DEVELOPED AROUND
COOKEVILLE LAST HOUR WITH ONE LIGHTNING STRIKE. THIS ACTIVITY SEEMS
TO BE DEVELOPING ALONG A 35 KNOT LOW LEVEL JET AXIS THAT EXTENDS
FROM ALABAMA UP THROUGH EASTERN MIDDLE TENNESSEE INTO KENTUCKY.
H-TRIPLE-R CONTINUES TO DEVELOP THIS ACTIVITY ALONG AND JUST WEST OF
THE PLATEAU AS WE GO THROUGH THE REMAINDER OF THE OVERNIGHT. KEPT
THE HIGHER POPS TODAY ACROSS SOUTHERN AND EASTERN AREAS OF THE MID
STATE. AS FOR SEVERE THREAT. MUCH LIKE YESTERDAY AS A WARM MOIST
AIRMASS REMAINS IN PLACE TODAY SO WITH STRONG DAYTIME HEATING AND
DEWPOINTS IN THE 60S CREATING SUFFICIENT INSTABILITY FOR A FEW
STRONG TO ISOLATED SEVERE STORMS. ONE THING I DID NOTICE ON LATEST
RUC LOOP ARE COLDER TEMPERATURES ALOFT (500 MBAR) BEING ADVECTED
INTO OUR AREA. THIS WILL ACT TO STEEPEN LAPSE RATES WHICH WILL LEAD
TO GREATER INSTABILITY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 31, 4:10 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
510 AM CDT SUN MAY 31 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
510 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW ISOLATED STRONG THUNDERSTORMS...WITH HEAVY DOWNPOURS...ARE
POSSIBLE TODAY AND THIS EVENING. STRONG GUSTY WIND AND LOCALIZED
PONDING OF WATER IN LOW LYING AREAS IS VERY POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, May 31, 7:08 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 AM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 SW GREENBRIER         36.40N  86.83W
05/30/2015                   ROBERTSON          TN   FACEBOOK

            PICTURE OF LARGE 50 YEAR OLD MAPLE TREE DOWNED. NO
            OTHER DAMAGE IN IMMEDIATE VICINITY...BUT OTHER LARGE
            TREES WERE DOWNED NEAR GREENBRIER.

&&

EVENT NUMBER OHX1500529

JACKSON
Local storm report, May 31, 7:09 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
809 AM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     7 NNW CENTERVILLE       35.89N  87.50W
05/30/2015                   HICKMAN            TN   PUBLIC

            TREES DOWN OVER HIGHWAY 48N IN NUNNELLY.

0445 PM     TSTM WND DMG     6 S DICKSON             35.99N  87.38W
05/30/2015                   DICKSON            TN   TWITTER

            2 TREES DOWN AND POWER LINES DOWNED AT MISSIONARY RIDGE
            IN BON AQUA.

0513 PM     TSTM WND DMG     6 NE CLARKSVILLE        36.62N  87.27W
05/30/2015                   MONTGOMERY         TN   EMERGENCY MNGR

            5 POWER POLES SNAPPED WITH POWER LINES TRAPPING
            VEHICLES ON HIGHWAY 79 NORTH LOCATED 1 MILE NORTH OF
            EXIT 4 ON INTERSTATE 24. BUSINESS IN INDUSTRIAL PARK HAD
            60K SQ FT RIPPED OFF.

0645 PM     TSTM WND DMG     2 SW GREENBRIER         36.40N  86.83W
05/30/2015                   ROBERTSON          TN   FACEBOOK

            PICTURE OF LARGE 50 YEAR OLD MAPLE TREE DOWNED. NO
            OTHER DAMAGE IN IMMEDIATE VICINITY...BUT OTHER LARGE
            TREES WERE DOWNED NEAR GREENBRIER.

&&

EVENT NUMBER OHX1500526 OHX1500528 OHX1500527 OHX1500529

JACKSON
Special weather statement, May 31, 12:15 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SUN MAY 31 2015

TNZ025-057-311845-
DICKSON-HICKMAN-
115 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND HICKMAN COUNTIES...

AT 115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERVILLE...NUNNELLY...LYLES AND
BON AQUA.

SMALL HAIL...WINDS AROUND 50 MPH...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3585 8769 3599 8750 3595 8721 3570 8737
      3566 8751 3575 8772

31
Special weather statement, May 31, 12:25 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT SUN MAY 31 2015

TNZ024-056-057-311900-
HICKMAN-HUMPHREYS-PERRY-
125 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...HUMPHREYS AND PERRY
COUNTIES...

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARSONS...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MOUSETAIL LANDING STATE PARK.

NICKEL SIZE HAIL...WINDS AROUND 50 MPH...HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED
WITH THIS STORM.

LAT...LON 3576 8799 3583 8798 3588 8794 3589 8793
      3588 8771 3566 8774 3557 8802 3561 8804
      3568 8802 3572 8804

31
Special weather statement, May 31, 12:38 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT SUN MAY 31 2015

TNZ057-060-311900-
HICKMAN-MAURY-
138 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HICKMAN AND MAURY
COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PRIMM SPRINGS.

SMALL HAIL...WINDS AROUND 50 MPH...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3596 8722 3595 8720 3580 8722 3573 8724
      3571 8726 3566 8736 3570 8739

31

The radar

The Nashville radar (KOHX), 85 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hickman

When
May 31, 12:46 PM CST
Where
Hickman County, 1.63 mi ENE of Littlelot
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.789, -87.323

Quarter size hail was reported 7 miles east of Centerville near the Littlelot community.

Thunderstorm Wind, Rutherford

When
May 31, 3:45 PM CST
Where
Rutherford County, 1.72 mi WNW of Compton
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.906, -86.380

Reports from Facebook indicates street signs and 2-4 inch diameter tree limbs were blown down in the Brentmeade Drive area of northern Murfreesboro.

Flood, Wilson

When
May 31, 4:00 PM CST to 4:30 PM CST
Where
Wilson County, 1.15 mi NNE of West End Hgts to 1.2 mi NE of West End Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.235, -86.312

Minor flooding of Coles Ferry Pike and Hancock Lane was reported.

Flood, Williamson

When
May 31, 5:00 PM CST to 7:00 PM CST
Where
Williamson County, 2.53 mi NE of Forest Home to 4.02 mi SE of Southall
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.010, -86.905

Twitter photos and reports indicated minor flooding across areas in and east of Franklin. Water covered several yards and driveways along with a few streets, including east McEwen Drive.

Flood, Coffee

When
May 31, 7:00 PM CST to 8:00 PM CST
Where
Coffee County, 0.79 mi SSE of Flowertown to 0.85 mi NNE of Tullahoma
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.390, -86.243

Minor flooding was reported along Highway 41A in Tullahoma. Social media photos indicated the Kroger grocery store parking lot was covered with water with a few cars partially submerged.

Flood, Rutherford

When
May 31, 9:00 PM CST to 10:00 PM CST
Where
Rutherford County, 2.19 mi SSW of Walterhill to 1.72 mi NW of Murfreesboro Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.919, -86.409

Reports from Facebook indicated minor flooding of culverts and streams on the north side of Murfreesboro, including Sinking Creek. Minor flooding was also reported near the Siegel Schools and the V.A. Medical Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569275, 569283, 569277, 569278, 569279, 569281.